Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Overdosed on warfarin, had seizures after knee surgery. Can warfarin cause seizure?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
i was taking warfarin and ended up over dosing and ended in hospital receiving platlets and started having seizures later on after having another knee surgery. and i was wondering if this drug can cause seizure
Posted Sun, 22 Apr 2012 in Epilepsy
Answered by Dr. Robert Galamaga 35 minutes later
Hello and thanks for the query.

Warfarin is not known to cause seizures. As you know - too much warfarin can cause a high risk for bleeding as you experienced. Several things may cause the warfarin level to be elevated including a low dietary intake of vitamin K or any infection of the bowels which affects the normal vitamin K producing bacteria which are native to the bowels.

I would suspect some other cause of the seizure such as pain medication, anesthesia or some other medication which lowered the threshold of your body to allow a seizure to occur. Maybe a good and careful review of your entire hospital course by your doctor would help get to the bottom of it.

I thank you again for the query and hope my response served to be helpful. If you have any additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor